Is it Possible to Overdose on Adderall?

Attention deficit hyperactivity disorder, or ADHD, is often diagnosed in childhood and early adolescence. As of 2014, 6.4 million people between the ages of four and 17 had been diagnosed with the disorder.1 Those suffering from ADHD are generally impulsive, hyperactive and have trouble focusing. Stimulants such as Adderall are used to help restore the balance of the brain’s chemical messengers and treat ADHD. However, these drugs may be abused as weight loss supplements or to help students stay awake for long periods of time. Adderall is a considered a Schedule II prescription drug by the DEA, which indicates that it has a high potential for abuse as well as its high risk for physical and psychological dependence.2

Adderall is available in a variety of dosage amounts created in immediate-release tablets or extended-release capsule forms. Like any medication, Adderall has side effects. Stimulants increase heart rate, body temperature and blood pressure as well as decrease appetite and sleep functions.3 Adderall affects the neurotransmitter dopamine, which controls pleasure and attention. This chemical changemay increase the drug’s appeal for recreational abuse. Abusers often crush the pills, and then snort the powder. Snorting Adderall sends the drug into the bloodstream faster, increasing the hazardous side effects and potential for a fatal overdose.

Teen with ADHD

Signs of Overdose

There is a misconception that prescription drugs are safer than street drugs that may be a factor in the abuse rates for the drug. Contrary to popular belief, you can overdose on Adderall, even at low doses and sometimes even fatally. Symptoms of an overdose may include:

  • Restlessness
  • Panic
  • Hallucinations
  • Confusion
  • Increased respiration
  • Rapid or irregular heart rate
  • Sudden aggression or violence
  • Dizziness
  • Convulsions or tremors
  • Severe abdominal cramps
  • Nausea and/or vomiting
  • Hypertension
  • Coma

These symptoms are often followed by depression and fatigue. An Adderall overdose can lead to a stroke, seizures or irreversible brain damage. If you suspect an overdose of Adderall, please seek immediate medical care.

Long-Term Help

After Adderall leaves the system, withdrawal symptoms can occur.Some of these withdrawal symptoms include anxiety, anger, depression, change in appetite, suicidal tendencies, and intensely vivid dreams.4 This process can last anywhere from a few days to a few months, and it should be managed under medical supervision. A detox facility can help manage the more uncomfortable withdrawal symptoms.

It takes time for your brain to recover from the effects of a drug like Adderall. Aside from the physical effects of the drug, you will also experience an emotional upheaval that will need to be addressed and balanced. Support groups, individual and group therapy, and family therapy are all vital tools in the rehabilitation process.

Olivia C. reached out and entered treatment for her addiction: “The freedom I began to feel was incredible,” she writes at Heroes in Recovery.Unconditional love became a part of my daily life. It has been over seven years since I last used. I am grateful for the clarity and the miracles that continue to happen today.”

Here at Michael’s House, we want you to find freedom like Olivia did. Our highly trained and educated staff members are intent on healing your mind, body and spirit in a comprehensive and compassionate environment. Call us today to start moving forward today.


1 Holland, Kimberly. “ADHD by the Numbers: Facts, Statistics, and You.” Healthline. 4 September 2014.

2Drug Schedules.” Drug Enforcement Administration. Accessed 6 December 2017.

3Stimulant Drugs for ADHD.” WebMD. Accessed 6 December 2017.

4The Adderall Crash.” Healthline, 29 July 2016.

Speak with an Admissions Coordinator 760-548-4032